Alert archive / Oklahoma / Tornado Warnings in 1999

Tornado Warning 85, NWS Norman, OK

May 4, 1999Hughes County, Oklahoma

NWS Norman, OK issued this tornado warning at May 4, 1999, 1:47 AM CDT for Hughes County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 4, 1999, 1:47 AM CDT (06:47 UTC)
Expired
May 4, 1999, 2:15 AM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Hughes County, OK

The radar

The Norman radar (KTLX), 92 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 10:45 PM CDTTornado WatchSPC6 hr
May 3, 11:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2379 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2379 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
2.4
Supercell composite
13.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KOKC 040646 RRA
TOROKC
OKC063-040715-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
147 AM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HUGHES COUNTY

* UNTIL 215 AM CDT

* AT 147 AM CDT...DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTH OF
  HOLDENVILLE...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE DUSTIN...WETUMKA AND  YEAGER

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3506 9645 3511 9609 3528 9601 3528 9641

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 3, 2:50 PM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, May 3, 2:50 PM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT MON MAY 3 1999

NEGATIVELY TILTED TROF CONTINUES TO DIG SOUTHEASTWARD ACROSS THE
SOUTHWEST US THIS AFTERNOON. AN INITIAL S/WV NOW MOVING ACROSS NEW
MEXICO WILL CONT TO MOVE EAST NORTHEAST ACROSS THE TX PANHANDLE INTO
WESTERN OK AND SOUTHERN KS THIS EVENING. A STRONGER WAVE JUST NOW
CROSSING THE SEIRRA NEVADAS WILL QUICKLY DROP INTO THE BASE OF THE
TROF LATER TONIGHT AND MOVE ACROSS THE AREA ON TUESDAY.

AS ALL THIS IS HAPPENING A DRY LINE NEAR THE TX/OK BORDER WILL
SLOWLY WORK ITS WAY EAST FOR THE FIRST PART OF THIS EVENING. AS
STORMS BECOME ORGANIZED ALONG THE DRY LINE LATER THIS EVENING THEY
WILL MOVE EASTWARD ACROSS THE STATE OVERNIGHT. THEY WILL PROBABLY
ADVANCE AHEAD OF THE DRY LINE...WHICH SHOULD REMAIN ACROSS WESTERN
OK OR RETREAT WESTWARD LATER THIS EVENING IN ANTICIPATION OF THE
MAIN WAVE WHICH COMES OUT ON TUESDAY. AT THAT TIME THE DRY LINE
WHICH WILL BE ALIGNED ALONG THE TX/OK BORDER AND THE PACIFIC COOL
FRONT WHICH WILL BE TRAILING THE DRY LINE INITIALLY WILL MAKE THERE
WAY INTO THE CENTRAL SECTIONS OF OK BY 18Z.

AS THE OVERNIGHT AND EARLY MORNING CONVECTION CONT TO MOVE EAST
EARLY TUESDAY MOST OF WESTERN AND PERHAPS CENTRAL OKLAHOMA WILL END
UP DRY TUESDAY AFTERNOON. THINK THAT BEST CHANCES FOR AFTERNOON
CONVECTION ON TUESDAY WILL BE FROM I-35 EASTWARD. WILL LIKELY KEEP
SOME CHANCES IN CENTRAL AND SOUTHEAST TOMORROW AFTERNOON. OTHERWISE
POPS ON TUESDAY WILL BE FOR LINGERING STORMS FROM TONIGHTS ACTIVITY.

FOR THE EXTENDED MRF TRIES TO CLOSE THE UPPER CIRCULATION OFF AGAIN
OVER THE CENTRAL U.S. AND BRINGS ANOTHER S/WV AROUND THE CIRCULATION
ON THURSDAY. THINK THIS WILL JUST BRING SOME MID AND HIGH LEVEL
CLOUDS TO THE AREA. THE CLOSED LOW SLOWLY MOVES EAST AFTER THAT AND
LEAVES THE SOUTHERN PLAINS DRY WITH A WARMING TREND INTO THE
WEEKEND.

FCSTID = 30
OKC   65  77  52  70 /  70  50  10   0
HBR   61  78  48  74 /  60  30   0   0
SPS   64  81  52  77 /  60  40   0   0
GAG   55  75  45  68 /  30  20   0   0
PNC   63  77  50  68 /  70  50  10   0
DUA   65  78  53  73 /  60  50  20   0

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 3, 8:31 PM CDT, 5 hours 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
817 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    NE 23RD NEAR CHOCTAW      OK   TORNADO
05/03/99   OKLAHOMA

0800 PM    BENJAMIN                  TX   1.00 INCH HAIL
05/03/99   KNOX

J
Local storm report, May 3, 9:01 PM CDT, 4 hours 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
850 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    1 NE PIEDMONT             OK   TORNADO
05/03/99   CANADIAN                       REPORTED BY HIGHWAY PATROL

JS
Local storm report, May 3, 9:02 PM CDT, 4 hours 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
852 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0844 PM    WAUKOMIS                  OK   1.75 INCH HAIL
05/03/99   GARFIELD

JS
Local storm report, May 3, 10:59 PM CDT, 2 hours 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1052 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

**** PM    DAVENPORT                 OK   TORNADO
05/03/99   LINCOLN                        MAJOR DAMAGE IN DAVENPORT
                                          FROM TORNAKDO

1045 PM    STROUD                    OK   TORNADO
05/03/99   LINCOLN                        HOSPITAL RECIEIVED MAJOR
                                          DAMAGE

J
Local storm report, May 3, 11:08 PM CDT, 2 hours 39 minutes before
LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1102 PM CDT MON MAY  3 1999

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 PM    DAVENPORT                 OK   TORNADO
05/03/99   LINCOLN

J

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:07 PM CDTTornado WarningOUNCaddo, Grady38 min
May 3, 7:08 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major37 min
May 3, 7:09 PM CDTSevere Thunderstorm WarningOUNAlfalfa66 min
May 3, 7:17 PM CDTTornado WarningOUNCleveland, McClain, Oklahoma43 min
May 3, 7:21 PM CDTTornado WarningOUNAlfalfa24 min
May 3, 7:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant, Major31 min
May 3, 7:38 PM CDTTornado WarningOUNAlfalfa37 min
May 3, 7:42 PM CDTTornado WarningOUNGrady33 min
May 3, 7:51 PM CDTTornado WarningOUNLincoln, Oklahoma39 min
May 3, 7:53 PM CDTTornado WarningOUNCanadian, Grady52 min
May 3, 8:02 PM CDTSevere Thunderstorm WarningOUNGrant28 min
May 3, 8:12 PM CDTTornado WarningOUNCleveland33 min
May 3, 8:23 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher52 min
May 3, 8:26 PM CDTTornado WarningOUNLincoln, Oklahoma34 min
May 3, 8:29 PM CDTTornado WarningOUNBlaine, Canadian, Kingfisher31 min
May 3, 8:31 PM CDTTornado WarningOUNPottawatomie29 min
May 3, 8:37 PM CDTSevere Thunderstorm WarningOUNGarfield23 min
May 3, 8:48 PM CDTTornado WarningOUNCanadian, Logan, Oklahoma27 min
May 3, 8:54 PM CDTTornado WarningOUNLincoln51 min
May 3, 8:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble49 min
May 3, 8:57 PM CDTTornado WarningOUNPottawatomie48 min
May 3, 9:06 PM CDTTornado WarningOUNKingfisher24 min
May 3, 9:11 PM CDTTornado WarningOUNLogan49 min
May 3, 9:16 PM CDTSevere Thunderstorm WarningOUNStephens44 min
May 3, 9:20 PM CDTTornado WarningOUNLincoln, Pottawatomie40 min
May 3, 9:28 PM CDTTornado WarningOUNKingfisher32 min
May 3, 9:40 PM CDTSevere Thunderstorm WarningOUNCanadian50 min
May 3, 9:46 PM CDTTornado WarningOUNGarfield29 min
May 3, 9:52 PM CDTTornado WarningOUNLincoln38 min
May 3, 9:53 PM CDTTornado WarningOUNLogan, Payne52 min
May 3, 9:55 PM CDTTornado WarningOUNKingfisher35 min
May 3, 10:08 PM CDTTornado WarningOUNCanadian37 min
May 3, 10:09 PM CDTTornado WarningOUNGarfield51 min
May 3, 10:17 PM CDTTornado WarningOUNNoble28 min
May 3, 10:20 PM CDTSevere Thunderstorm WarningOUNMajor40 min
May 3, 10:20 PM CDTTornado WarningOUNJackson, Tillman40 min
May 3, 10:24 PM CDTTornado WarningOUNKingfisher36 min
May 3, 10:26 PM CDTTornado WarningOUNLincoln34 min
May 3, 10:38 PM CDTTornado WarningOUNMajor37 min
May 3, 10:41 PM CDTTornado WarningOUNLogan34 min
May 3, 10:45 PM CDTTornado WarningOUNNoble45 min
May 3, 10:57 PM CDTTornado WarningOUNGarfield48 min
May 3, 11:01 PM CDTSevere Thunderstorm WarningOUNLincoln44 min
May 3, 11:10 PM CDTSevere Thunderstorm WarningOUNMurray50 min
May 3, 11:12 PM CDTTornado WarningOUNLogan33 min
May 3, 11:36 PM CDTSevere Thunderstorm WarningOUNPontotoc39 min
May 3, 11:38 PM CDTTornado WarningOUNPayne37 min
May 3, 11:40 PM CDTTornado WarningOUNLogan35 min
May 3, 11:45 PM CDTSevere Thunderstorm WarningOUNNoble60 min
May 3, 11:55 PM CDTTornado WarningOUNNoble35 min
May 4, 12:09 AM CDTTornado WarningOUNPayne36 min
May 4, 12:15 AM CDTSevere Thunderstorm WarningOUNMurray45 min
May 4, 12:31 AM CDTSevere Thunderstorm WarningOUNPontotoc44 min
May 4, 12:44 AM CDTSevere Thunderstorm WarningOUNHughes, Seminole46 min
May 4, 6:15 AM CDTTornado WarningOUNGarfield, Noble30 min
May 4, 6:41 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie49 min
May 4, 6:45 AM CDTTornado WarningOUNKay, Noble45 min
May 4, 7:03 AM CDTSevere Thunderstorm WarningOUNCanadian, Grady42 min
May 4, 7:13 AM CDTSevere Thunderstorm WarningOUNJackson47 min
May 4, 7:28 AM CDTTornado WarningOUNCaddo, Grady47 min
May 4, 7:29 AM CDTTornado WarningOUNKay31 min
May 4, 7:41 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady49 min
May 4, 7:41 AM CDTSevere Thunderstorm WarningOUNLogan, Oklahoma49 min
May 4, 7:44 AM CDTSevere Thunderstorm WarningOUNGarfield, Kay, Noble46 min
May 4, 7:49 AM CDTSevere Thunderstorm WarningOUNPayne41 min
May 4, 7:57 AM CDTTornado WarningOUNLincoln33 min
May 4, 8:12 AM CDTTornado WarningOUNPayne48 min
May 4, 8:28 AM CDTSevere Thunderstorm WarningOUNKay, Logan, Noble, Payne47 min
May 4, 8:28 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma47 min
May 4, 8:33 AM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain42 min
May 4, 8:33 AM CDTSevere Thunderstorm WarningOUNCleveland42 min
May 4, 8:55 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian50 min
May 4, 9:32 AM CDTSevere Thunderstorm WarningOUNCaddo, Comanche43 min
May 4, 9:44 AM CDTSevere Thunderstorm WarningOUNAtoka46 min
May 4, 10:11 AM CDTTornado WarningOUNAtoka34 min
May 4, 10:16 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma44 min
May 4, 11:34 AM CDTSevere Thunderstorm WarningOUNPottawatomie26 min
May 4, 11:41 AM CDTTornado WarningOUNPottawatomie, Seminole34 min
May 4, 11:47 AM CDTTornado WarningOUNCoal28 min
May 4, 12:00 PM CDTTornado WarningOUNHughes, Seminole30 min

Nearby

Tornado Warnings in Oklahoma, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.